Did a change to my blood pressure meds just over a week ago and we replaced the single med I have been on with two generics. One is HCT which can have a side-effect of frequent urination. I had actually been on HTC once before as part of a combo medication. Went off that particular med because insurance moved it to the highest co-pay. But don’t get me started on that.
I knew that the frequenting the bathroom was a common side effect for the first few weeks. What I forgot was what that really means. It is basically a diuretic, which removes liquid from the blood stream and with less liquid for the heart to pump the pressure required to pump it decreases.
Ok so there I am at work one day last week, going to the bathroom alot, numbers a little higher than normal but nothing to worry about and totally not realizing that I really should be replacing all that liquid that is so frequently wanting to leave my body. **wow, run-on sentence or what?
For me, DKA produces an odd sensation, I’m not sure what others feel. A not-quite-tingly-not-quite-burning sensation through out my body, sleepiness, a “heaviness”, and an annoying metallic taste in my mouth. If I get to the point where I’m nauseous and smelling ammonia, I had better do something quick.
So I finally start to notice that sensation, check my glucose and got “WTF?”, it was in the 150-range… Looking in my supply bag, I see a tube if keto-stix. Luckily, they only expired two years ago. And sure enough, I was spilling a “large” amount. At that point it finally all clicked together and three or four big glasses of water later, I am feeling much better.
Of course, those glasses of water did have their usual effect.
So now, I am getting random, short-term DKA episodes. I’m trying to drink as much water as I can, but they still hit me. And yes, they can happen in the middle of the night. Which I find particularly annoying since I have to stay up long enough to drink a lot of water and then try to go back to sleep knowing that I’ll just have to get up in an hour or two to pee.
And you remember those slightly higher than normal readings? Take the same amount of glucose, reduce the amount of fluid that it suspended in and what do you get? A higher than normal reading. I hope this all stabilizes soon…
Just another annoyance in the “aw crap” portion of the life of a diabetic…
Oh and remember, lots of things can cause dehydration so make sure you drink enough fluids! Hopefully, Diet Coke counts, right?.
© 2012 Scott Strange, Strangely Diabetic and http://StrangelyDiabetic.com